Hydrocodone is a narcotic pain reliever, one that is an active ingredient in commonly prescribed drugs like Vicodin, Lorcet, Lortab, and others. Unfortunately, it is a highly addictive substance and one that can easily be abused. Many who are given the drug by a doctor inadvertently develop a dependence, just like those who abuse the drug recreationally. Too often, chronic use of the drug can result in an overdose that is frequently fatal – even when the user is under a doctor’s care.
How can you tell if your loved one is at risk of a hydrocodone overdose? And how can you best help him to avoid overdose if he is living with an addiction to a hydrocodone-based medication?
Effective but Dangerous
Prescribed for the treatment of moderate to severe pain, hydrocodone-based pills can be extremely effective and positive for patients who use them correctly. When doctors prescribe the medication on a limited basis, monitor patients for any issues, and fully educate each patient on the potential risks, hydrocodone can be an effective pain relief tool.
However, when patients abuse the drugs by crushing them before using them, or taking them in too large a dose or too often, they can develop an addiction. When an addiction sets in, the risk of overdose becomes a real and present issue.
Inadvertent overdoses can occur when patients don’t realize that they are taking risks. For example, someone who mixes hydrocodone with alcohol or another opiate painkiller is more likely to experience overdose. Just because the pills are created in a lab and prescribed by a doctor, it doesn’t mean that they are inherently safe.
Zohydro is arguably one of the most controversial substances available by prescription today. A pure formulation of hydrocodone, it is cut with no other substance, including acetaminophen like many other opiate pain relievers. It is an extended-release pill as well, which means that it has many doses within one pill, and they are released over a given time period.
Unfortunately, Zohydro is not a tamper-resistant pill designed to stop those who would abuse the drug from crushing it in order to experience the effect of all the doses at one time. Many are concerned that the rate of hydrocodone overdoses across the country will increase as Zohydro becomes more readily available to patients and, inevitably, available on the black market.
What to Expect: Hydrocodone Overdose
If someone you care about has taken too much hydrocodone and overdosed, they may be either conscious or unconscious. Conscious overdose victims are often off-balance, dizzy, confused, and unable to carry on a coherent conversation. Unconscious overdose victims cannot be roused no matter what you try, and they often have very slowed breathing rates and heartbeats – if they are breathing at all.
Immediate medical attention is necessary in either case as a conscious overdose victim may not remain so for long. If your friend or family member has overdosed, immediately get them professional medical help; do not attempt to revive them or give them any homemade remedies to reverse the issue. Instead, try to find out what they took, how many pills they ingested, and when, then give this information to the 911 operator when asked as well as any other personal information about the overdose victim that will aid the emergency medical professionals in providing effective treatment when they arrive.
Avoiding Hydrocodone Overdose
The best way to avoid overdosing on opiate painkillers is to get treatment for an ongoing addiction. Rehabilitation can help the addicted person to stop using all substances and start living a life that is balanced, healthy, and characterized by positive choices. Contact us today at Skywood Recovery to talk with one of our admissions coordinators about how we can help you or your loved one start on the road to lasting recovery..